Symptoms of Too Much Potassium
Although most people in the Western world consume less potassium than they should, it is possible to have too much potassium in your system, a condition known as hyperkalemia; luckily, there are some clear symptoms of too much potassium that you can watch out for if you suspect that you might be at risk.
Symptoms of Hyperkalemia
Hyperkalemia can cause nausea, rapid or irregular heartbeat, muscle fatigue, weakness, paralysis, and a slow, weak, or absent pulse. These symptoms need to be distinguished from the normal side effects of taking supplemental potassium, which can include nausea and vomiting, abdominal pain, and diarrhea even when blood potassium levels are normal.
Causes of Hyperkalemia
Hyperkalemia usually develops in one of three ways. Excessive consumption of potassium, either in foods or in supplemental form, can cause hyperkalemia. If you're not used to high doses of potassium, a single supplemental dose of 18 grams can lead to severe hyperkalemia. Hyperkalemia can also develop if the body becomes incapable of properly excreting potassium. This usually occurs due to compromised kidney function, but it can also be caused by insufficient aldosterone secretion or potassium-sparing diuretics. Finally, if the body suffers a major trauma like a burn or a severe wound, that may cause potassium to be released from injured cells and build up outside the cell walls and inside the bloodstream.
Treatment for Hyperkalemia
The treatment for hyperkalemia depends on how severe the condition is. Hyperkalemia can be life threatening due to its ability to interfere with normal heart function. If cardiac arrest has already occurred, obviously hospitalization and emergency care are necessary. Emergency care is also necessary is serum blood levels of potassium are extremely high or if symptoms include a rapid or irregular heartbeat. Sodium polystyrene sulfonate can be administered to bind to potassium in the bloodstream and remove it from the body. Dialysis can be employed to help remove potassium, especially if kidney function is already impaired. Diuretic medications can also reduce potassium levels. Intravenous calcium, glucose, and insulin can be administered to treat symptoms of hyperkalemia.
When to See a Doctor
If you have any of the symptoms of hyperkalemia and you have any reason to think that your potassium levels may be elevated, seek medical attention immediately.